Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Platelet count of 6
Apr 25, 2009

Hello Sir, Thank you so much for the service and support you are providing. Last Wednesday I found that I was HIV+ and they did several tests and called me to the emergency next morning as my platelet count was 6. I got 2 platelet transfusions and the count went up to 46 and they discharged me. I was also immediately started on the Therapy due to the platelet count. My CD4 count is 283 and Viral load is 10,000. I have been taking medicines for less than a week now and yesterday I had my blood test for platelets again. This morning they called me back for emergency again as the platelets dropped to 6 again!!!

I got one transfusion today (platelet went to 19) and also got IVIG of 75 grams to cure my ITP disorder. I am very concerned on why my platelets are dropping to so low even after starting HIV medications? Will the platelets raise at all to normal levels with the therapy and how long it takes? There are no other symptoms like bleeding, bruises etc; Have you seen any patients with such low platelets coming back to normal? How else can I improve my platelet count? I know I am askinbg too many questions but I and my wife are so worried about it. Please help!

Thanks,

Response from Dr. Frascino

Hi,

I'm sorry to hear about your recent HIV diagnosis and thrombocytopenia (low platelets). Low platelets can be caused by a number of underlying conditions, including HIV. An evaluation by an HIV-knowledgeable hematologist may be warranted. There are a variety of potential therapies depending on the presumed cause of low platelets (steroids, intravenous gammaglobulin, antiretrovirals, WinRho, splenectomy, etc.).

Your HIV meds may work or at least help, but it may take longer than a week to see a significant beneficial effect.

Good luck. Close follow-up is warranted with your HIV specialist.

Dr. Bob



Previous
I'm so scared, suicidal and confused...
Next
WOO HOOOOOOO

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement